SciELO - Scientific Electronic Library Online

 
vol.53 issue4Occipital epileptiform activity with or without blocking by eyes opening: a comparative clinical and electroencephalographic study author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Services on Demand

Journal

Article

Indicators

Related links

Share


Arquivos de Neuro-Psiquiatria

Print version ISSN 0004-282X

Arq. Neuro-Psiquiatr. vol.53 no.4 São Paulo Dec. 1995

https://doi.org/10.1590/S0004-282X1995000500001 

Hepatic enzymes' level during chronic use of anticonvulsant drugs

 

Dosagens de enzimas hepáticas em pacientes em uso crônico de drogas antiepiléticas

 

 

Mauricio HoshinoI; Carlos Otto HeiseI; Paulo PugliaI; Arlete B.B. AlmeidaI; Arthur CukiertII

IM.D., Resident. Department of Neurology and Neurosurgery, University of São Paulo School of Medicine, São Paulo, Brazil
IIM.D., Assistant. Department of Neurology and Neurosurgery, University of São Paulo School of Medicine, São Paulo, Brazil

 

 


SUMMARY

We studied retrospectively 894 adult epileptic patients treated during the period from 1983 to 1992. Hepatic enzymes abnormal values were seen in 49%(n=438). In 22.3%(n=200), at least 2 enzyme levels in different moments were altered. They were divided in three groups: GI with alterations at transaminases (3%, n=6), GII with alterations at GGT and AP enzymes (72%,n=144) and GIII with alterations in both groups (25%, n=50). No patient developed clinical symptoms of liver disease. The increase of gamma-glutamil-transferase (GGT) and alkaline phosphatase (AP) levels is frequent and not necessarily pathological. Slight increase of transaminases can occur with no clinical correlation. The routine screening of hepatic enzymes level during the chronic use of anticonvulsivant drugs in adults has a questionable value.

Key words:hepatic enzymes, epilepsy, anticonvulsant drugs.


RESUMO

Oitocentos e noventa e quatro pacientes epiléticos adultos tratados no período de 1983 a 1992 foram estudados retrospectivamente. Valores anormais de enzimas hepáticas foram detectados em 49% (n=438) dos casos. Em 200 pacientes (22,3%), ao menos duas dosagens obtidas em momentos diferentes estavam alteradas. Estes últimos foram divididos em 3 grupos: GI, com alterações de transaminases (3%, n=6); GII com alterações de gama-glutamil-transferase (GGT) e fosfatase alcalina (AP) (72%, n=144) e GIII com alterações nos dois grupos de enzimas (25%, n=50). Nenhum paciente desenvolveu sinais ou sintomas de doença hepática. O aumento de GGT e AP em pacientes em uso de drogas antiepiléticas é frequente e pode não ter significado patológico. Pequenos aumentos de transaminases também podem ocorrer sem correlação clínica.

Palavras-chave: enzimas hepáticas, epilepsia, drogas antiepiléticas.


 

 

Texto completo disponível apenas em PDF.

Full text available only in PDF format.

 

 

REFERENCES

1. Aldenhovel HG. The influence of long-term anticonvulsant therapy with diphenilhydantoin and carbamazepine on serum gamma-glutamyltransferase, aspartate aminotransferase, alanine aminotransferase and alkaline phoshatase. Eur Arch Psychiatry Neurol Sci 1988; 237:312-316.         [ Links ]

2.  Camfield P, Camfield C, Dooley J, Farrell K, Humphreys P, Langevin P. Routine screening of blood and urine for severe reactions to anticonvulsant drugs in asymptomatic patients is of doubtful value. Can Med Assoc J 1989; 140:1303-1305.         [ Links ]

3.  Camfield P, Camfield C, Smith E, Tibbies JAR. Asymptomatic children with epilepsy: little benefit from screening for anticonvulsant-induced liver, blood, or renal damage. Neurology 1986; 36:838-841.         [ Links ]

4.  Cotariu D, Zaidman JL. Valproic acid and the liver. Clin Chem 1988; 18: 575-581.         [ Links ]

5.  De Vries SI. Haematological aspects during treatment with anticonvulsant drugs. Epilepsia 1965; 6:1-15.         [ Links ]

6.  Detusch J, Fritsch G, Golles J, Semmelrock HJ. Effects of anticonvulsive drugs on the activity of gamma glutamyl transferase and aminotransferases in serum. J Pediatr Gastroenterol Nutr 1986; 5:542-548.         [ Links ]

7.  Dreifuss FE. Fatal liver failure in children on Valproate. Lancet 987; 1:47-48.         [ Links ]

8.  Dreifuss FE, Langer DH. Hepatic considerations in the use of antiepileptic drugs. Epilepsia 1987; 28(Suppl 2):S23-S29.         [ Links ]

9.  Dreifuss FE, Santilli N, Langer DH, Sweeney KP, Moline KA, Menander KB. Valproic acid hepatic fatalities: a retrospective review. Neurology 1987; 37:379-385.         [ Links ]

10.  Giroud M, D'Athis P, Guard O, Soichot P, Dumas R. Elevation of gamma-glutamyl transferase levels in treated epileptic patients. Presse Med 1986; 15: 791-794.         [ Links ]

11.  Green SH. Sodium valproate and routine liver function tests. Arch Dis Child 1984; 59:813-814.         [ Links ]

12.  Hirayanagi N, Fujii E, Teshirogi T. The significance of serum gamma-glutamyl transpeptidase (gamma-GTP) elevation caused by antiepileptic drug(s): using the antipyrine metabolic capacity as a parameter of microsomal enzyme activity. Nippon Ika Daigaku Zasshi 1991; 58:547-560.         [ Links ]

13.  Horowitz S, Patwarden R, Marcus E. Carbamazepine hepatotoxicity. (abstract) Epilepsia 1986; 27: 592 .         [ Links ]

14.  Keeffe EB, Sunderland MC, Gabourel JD. Serum gamma- glutamyl transpeptidase activity in patients receiving chronic phenytoin therapy. Dig Dis Sci 1986; 31:1056-1061.         [ Links ]

15.  Kondo T, Kaneko S, Otani K, Ishida M, Hirano T, Fukushima Y, Muranaka H, Koide N, Yokoyama M. Associations between risk factors for valproate hepatotoxicity and altered valproate metabolism. Epilepsia 1992; 33:172-177.         [ Links ]

16.  Mendis GP, Gibberd FB, Hunt HA. Plasma activities of hepatic enzymes in patients on anticonvulsant therapy. Seizure 1993; 2:319-323.         [ Links ]

17.  Mullick FG, Ishak KG. Hepatic injury associated with diphenylhidantoin therapy: a clinicopathologic study of 20 cases. Am J Clin Pathol 1980; 74:442-452.         [ Links ]

18.  Nijhawan R, Wierbicki AS, Tozer R, Lascelles PT, Patsalos PN. Antiepilepitc drugs, hepatic enzyme induction and raised serum alkaline phosphatase isoenzymes. Int J Clin Pharmacol Res 1990; 10:319-323.         [ Links ]

19.  Olsson R, Zettergren L. Anticonvulsant-induced liver damage. Am J Gastroenterol 1988 ; 979; 29:175-178.         [ Links ]

21.  Rao ML, Stefan H, Scheid C, Kuttler AD, Froscher W. Serum amino acids, liver status and antiepileptic drug therapy in epilepsy. Epilepsia 1993; 34:347-354.         [ Links ]

22.  Rettie AE, Rettenmeier AW, Howald WN, Baillie TA. Cytochrome P450-catalyzed formation of VPA, a toxic metabolite of valproic acid. Science 1987; 235:890-893.         [ Links ]

23.  Siemens H, Nau H, Schultze K, Wittfoht W, Drews E, Penzien J, Seidel U. Valproate (VPA) metabolites in various clinical conditions of probable VPA-associated hepatotoxicity. Epilepsia 1993; 34:332-346.         [ Links ]

24.  Verma NP, Haidukewych D. Differential but infrequent alterations of hepatic enzyme levels and thyroid hormone levels by anticonvulsant drugs. Arch Neurol 1994; 51:381-384.         [ Links ]

25.  Wall M, Baird-Lambert J, Buchan N, Farrell G. Liver function tests in persons receiving anticonvulsant medications. Seizure 1992; 1:187-190.         [ Links ]

26.  Willmore LJ, Wilder BJ, Bruni J, Villareal HJ. Effect of valproic acid on hepatic function. Neurology 1978; 28:961-964.         [ Links ]

27.  Wyllie E, Wyllie R. Routine laboratory monitoring for serious adverse effects of antiepileptic medications: the controversy. Epilepsia 1991; 32(SuppI 5):S74-S79.         [ Links ]

28.  Zimmerman HJ. Hepatotoxicity. New York: Apleton-Century-Crofts, 1978.         [ Links ]

29.  Zimmerman HJ, Ishak K. Valproate-induced hepatic injury: analysis of 23 fatal cases. Hepatology 1982; 2:591-597.         [ Links ]

 

 

Aceite: 15-maio-1995.

Creative Commons License All the contents of this journal, except where otherwise noted, is licensed under a Creative Commons Attribution License